Colorado, 2021

Winter Weather in Colorado, January 5, 2021

January 5, 2021 · NWS GJT · 3 events in 3 counties and zones

A progressive mid-level Pacific trough trekked across western Colorado and produced moderate snow over the northern mountains and some adjacent valleys. Heavier snow bands developed as a result of moderate instability which led to reduced visibility in blowing snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A progressive mid-level Pacific trough trekked across western Colorado and produced moderate snow over the northern mountains and some adjacent valleys. Heavier snow bands developed as a result of moderate instability which led to reduced visibility in blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 4, 10:26 PM MST, 4 hours 34 minutes earlier.

Area forecast discussion, Jan 4, 10:26 PM MST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1026 PM MST Mon Jan 4 2021

.SHORT TERM...(Tonight through Tuesday night)
Issued at 255 PM MST Mon Jan 4 2021

Mid and upper-level clouds have drifted eastward into eastern Utah
and western Colorado this Monday afternoon. These clouds mark the
arrival of our next minor winter weather event, set to move
through the western slope tonight through Tuesday. Clouds will
continue to thicken this evening and overnight as a shortwave
trough dives through the northern Rockies. Light snow is expected
to arrive in the mountains of northeast Utah after midnight and
will spread east along the higher terrain of the US 40 corridor
overnight through the predawn hours on Tuesday.

A few trends have been noted with this event in recent mesoscale
model runs. First, the opportunity for intense convective snow on
the front end of this event appears notably lower. Forecast
soundings do not show much instability (by winter standards) as
the front passes, partly due to poor timing in the mid-morning
hours, and partly due to weaker dynamics aloft. Mid-level frontogenesis
fields as well as surface convergence are a bit lacking in
comparison to some of the more notable frontally-forced snow
squall events of late. The NAM remains more bullish for a
brief mid-morning window for SNSQ parameter space in northern
Colorado, however even the latest extended HRRR runs do not
indicate much in the way of surface banding. Therefore, confidence
is only low to moderate for intense snow squalls to materialize.

The other trend is for a slightly more extended period of broad,
light to moderate snowfall behind the front after it passes early
Tuesday morning. Model QPF totals have increased by around 10% or
so today, and snow totals in the current advisory for the Park
Range are on the upper-end of advisory criteria. Consideration was
given for an advisory for the Flat Tops as well, however will hold
off until the evening to see if the upward model trends continue.
The I-70 corridor from Vail to Vail Pass should also see around
3-5 inches of snow - not quite enough for winter highlights but
certainly enough for some minor travel issues on Wednesday. The
lower valleys from I-70 southward will not see much if anything
from this event, with only a trace or less in Grand Junction,
Montrose, and Gunnison. Flow will turn northwesterly on Tuesday
afternoon with light snow coming to an end in the mountains
overnight. Skies will clear quickly leading to a pretty cold night
with lows running 5 to 10 degrees below average.

.LONG TERM...(Wednesday through Monday)
Issued at 255 PM MST Mon Jan 4 2021

By Wednesday morning, Tuesday's shortwave will have ejected eastward
and will be in the process of closing off and digging into the
central and southern Plains. In its wake, high pressure at the
surface and aloft will build into the Great Basin and Four Corners.
As a result, expect a return to quiet and tranquil weather under a
mostly sunny sky. High temperatures will be within a few degrees
either side of normal.

The next shortwave trough we are watching lifts out of the Pacific
Northwest and into the Intermountain West on Thursday. The 12Z
deterministic runs of the GFS, CMC and NAM12 all keep this feature
well to the north of the forecast area while only allowing for a few
light snow showers across the far northern mountains. This solution
is further supported by the 12Z GEFS. On the other hand, the 12Z
ECMWF, EPS and GEPS all depict a stronger and deeper wave with more
widespread precipitation farther south into the CWA. Given the model
discrepancies at present, opted to continue with a blended solution
for the time being. With that being said, even if the
stronger/deeper solution came to fruition, not looking at much more
than a minor event with sub-advisory snowfall amounts. Temperatures
on Thursday will remain near normal.

After that, much of the day on Friday is looking dry as shortwave
ridging briefly returns. Quick on its heels, attention then turns to
Friday night into Saturday when the potential for a more substantial
storm comes into play. The deterministic runs of the ECMWF, GFS and
CMC are all advertising a strong shortwave trough digging into the
Great Basin and Four Corners region before closing off. While the
means of their respective ensemble suites are smoothing out the
details at this range, all are now hinting at a closed low solution.
Still some time for details to become clearer, but its looking like
Saturday will be active with potentially significant winter weather,
especially in the higher elevations.

Sunday likely sees improving conditions with just some lingering
light snow showers in the mountains near the Continental Divide.
Beyond that, another system is possible either Monday or Tuesday of
next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1026 PM MST Mon Jan 4 2021

Mid and high level cloudiness spreading across E.Utah and
W.Colorado ahead of the next system moving in early tomorrow. The
biggest impacts appear to be over the ski country TAFs as the the
lower valley terminals should stay VFR...though temporary ILS
conditions are possible. KHDN to KEGE to KASE appear to be most
under the gun with MVFR or below likely to occur by mid morning
with KASE forecast to hit mins by 17Z. Improvement looks to arrive
by mid afternoon as this systems translates to the Plains. Some
post frontal winds could bring some gusts over 25 mph in some
areas behind the system by 20Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 5 PM MST Tuesday for COZ004.

UT...None.
&&

SHORT TERM...MAC
LONG TERM...MDM
AVIATION...TGJT
Hazardous weather outlook, Jan 4, 5:03 AM MST, 21 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
503 AM MST Mon Jan 4 2021

COZ001>014-017>023-UTZ022>025-027>029-051400-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
503 AM MST Mon Jan 4 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Fog is possible across portions of northeast Utah and northwest
Colorado this morning with improvement this afternoon. Light snow
showers will develop over the northwest Colorado mountains
overnight tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow showers will continue, generally over the northern and
central mountains, through Tuesday afternoon. Blowing snow could
reduce visibility. The unsettled weather pattern looks to continue
with disturbances moving into the region every few days bringing
periodic light snow showers and increased clouds through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
January 5, 3:00 AM MST to 4:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 5 to 12 inches of snow fell across the area with up to 14 inches estimated at the Tower SNOTEL site. Winds gusted up to 47 mph at times.

Winter Weather, Central Yampa River Basin

When
January 5, 5:00 AM MST to 12:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Generally 2 to 6 inches of snow fell across the area. Winds gusted up to 33 mph at times which led to blowing snow and some hazardous travel conditions along Colorado Highway 40.

Winter Weather, Upper Yampa River Basin

When
January 5, 5:00 AM MST to 5:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Generally 5 to 8 inches of snow fell across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927876, 927877, 927878.